Q. I’m a 28-year-old male, and I’ve never had much of a sex drive. I recently learned from a family member that my mother, believing it curbed sexual appetite, dosed my brother and me with a spoonful or two of saltpeter each day.
I don’t know how long this went on, but I’m worried about what long-term effects chronic saltpeter consumption may have, sexual and otherwise.
A. Saltpeter is a common name for potassium nitrate. It is used as a preservative in cured meat and an ingredient in toothpaste for sensitive teeth. Many decades ago, doctors prescribed potassium nitrate for asthma and arthritis.
Despite persistent folklore, there is no evidence that saltpeter reduces libido. At high doses, it can cause headache, stomach upset, kidney damage or anemia. If you are well now, you probably don’t need to worry about your previous exposure.
Q. I have been troubled with “sour stomach” throughout my life. Even the tiniest burp smells like sulfurous rotten eggs and can be smelled across large rooms.
I also pass huge amounts of foul-smelling gas. My body has turned into a gas factory! This seems to flare up every few months. My symptoms will lessen or go away, and then one day they’re back with a vengeance.
My family is suffering, and my co-workers are becoming more vocal about my problem.
Please, tell me what I should be doing. My life is miserable!
A. Ask your doctor to test you for celiac disease. This inability to digest gluten from wheat, barley or rye may set off a variety of digestive-tract symptoms. Another possible culprit would be lactose intolerance (trouble digesting milk sugar).
While you are at it, the doctor could check you for infection with the stomach bacteria Helicobacter pylori. It can contribute to bad breath, gastritis, ulcers and gas.
Even if you can’t find a cause, there are some approaches that may help, including probiotics, Pepto-Bismol, fennel tea and Angostura bitters.
We provide more details about such remedies and treatments for H. pylori in our brand-new Guide to Digestive Disorders. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. I have been using inhaled beclomethasone and Beconase spray for asthma and allergies for three years. Recently, an optometrist warned me that he sees cases of cataracts quite often in people using steroids like these.
My pulmonologist said he is not aware of any increased incidence of cataracts among patients on these drugs. The PDR I found in the library states: “There is no information about the possible long-term systemic effects of the agent.” The PDR is a product of the pharmaceutical industry, though, so I would appreciate your overview.
A. You must have found an old PDR (Physicians’ Desk Reference). The current edition cautions, “Rare instances of glaucoma, increased intraocular pressure, and cataracts have been reported following the inhaled administration of corticosteroids.”
Other inhaled corticosteroids such as Advair and Symbicort also may trigger such complications after long-term use. Do not stop your medication without your doctor’s supervision, however. It may be necessary for controlling your asthma.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.